Colorado, 2024

Hail and Heavy Rain in Colorado, June 10, 2024

June 10, 2024 · NWS PUB · 5 events in 1 county or zone

An existing boundary parked over the lower Arkansas River Valley produced several severe storms over Fremont County, which resulted in hail of severe criteria, and brief heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An existing boundary parked over the lower Arkansas River Valley produced several severe storms over Fremont County, which resulted in hail of severe criteria, and brief heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 1:21 PM MST, 2 hours 43 minutes earlier. Its key messages:

  • Scattered storms in the mtns today with isold/sctd storms over the region tomorrow afternoon.
  • Isolated showers and thunderstorms expected each afternoon Wednesday and Thursday, though mostly along the mountains.
  • Near to record breaking heat possible Thursday.
  • Rain showers and thunderstorms chances increase for Friday through Sunday, with greatest shower coverage expected Friday.
Area forecast discussion, Jun 10, 1:21 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
221 PM MDT Mon Jun 10 2024

.KEY MESSAGES...

- Scattered storms in the mtns today with isold/sctd storms over
  the region tomorrow afternoon.

- Isolated showers and thunderstorms expected each afternoon
Wednesday and Thursday, though mostly along the mountains.

- Near to record breaking heat possible Thursday.

- Rain showers and thunderstorms chances increase for Friday through
Sunday, with greatest shower coverage expected Friday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 218 PM MDT Mon Jun 10 2024

Currently...

Weak upper mid level low was noted over N NM/TX border, and was
showing up quite well in the water vapor imagery. Flow over the
region at mid levels was generally east to southwest, and precip
echoes early this afternoon were pushing off to the south to
southwest.

Rest of this afternoon into tonight...

Main concern is for locally heavy rain, mainly across the SW mtns,
the San Luis Valley and possibly the S mtns south of US50. With
plenty of low level moisture still over the region and the lift
associated with the upper low to our south, some of this rain may be
locally heavy, and isolated Flash Flooding may once again be an
issue, especially for the Springs Burn Scar.

The I-25 corridor may see a storm or two, but believe this area will
see not all that much precip today. The only exception may be some
activity over the Palmer Divide region and the Raton Mesa regions.
The rest of the plains east of the interstate will likely remain
dry.

Tomorrow...

Upper low pushes east and flow at mid levels transitions to weak
n'westrly. Residual moisture will be over the region and isolated to
scattered showers and t-storms will push southeast over the mtns and
then the plains. With heights rising over the region, max temps will
start to warm up and expect U80s to L90s to return to most of the
plains tomorrow, with 80s over the Palmer Divide. The SLV should see
highs around 80F. Flash flooding will be less of a concern tomorrow
as there will be less moisture available and storms will be moving
steadily to the southeast. \/Hodanish

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 218 PM MDT Mon Jun 10 2024

Tuesday Night - Thursday: For around the midweek period, relatively
quiet weather is expected for south central and southeastern
Colorado. A ridge of high pressure will build over the region, and
the associated subsidence will help to keep much of the area dry
during this period, with the exception being isolated light showers
and weak thunderstorms over the mountains each afternoon. Along with
that, isolated to widely scattered rain showers and thunderstorms
are expected Tuesday during the early evening hours, mostly over the
mountains, as a minor short wave pushes over the area, but this
precipitation is anticipated to dissipate quickly during the evening
as diurnal instability wanes and the ridge starts to build. As for
temperatures, the furnace returns, with hot temperatures expected
area wide. Thursday is expected to bring the greatest heat, with
near to record breaking daily max temperatures possible for portions
of the region.

Friday - Sunday: For the end of the week and through the weekend, an
uptick in active weather is anticipated for the area. The ridge over
the region will break down and a compact short wave will eject
across the area Friday and Saturday, with southwesterly flowing
prevailing Sunday. This pattern will increase rain showers and
thunderstorms for the area each day, especially Friday, when the
most widespread precipitation is anticipated. Along with that, a
strong thunderstorm or two will be possible Friday given the support
from the wave and an increase in moisture across the region. As for
temperatures, a cool down is expected. Much of the region will drop
back down to around and slightly above seasonal values for mid
June.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1107 AM MDT Mon Jun 10 2024

Overall, VFR conditions likely next 24 hours. KCOS and KPUB may
see a passing -TSRA this late afternoon/early evening but
likelihood of this has decreased as hirez guidance has come in
drier last couple of runs. Low level atmos is expected to dry
out with time so low cloud threat for tomorrow morning has
decreased.

KALS will have the best potential for storm late this afternoon
and into the evening hours and kept thunder in this taf during
the time period mentioned above. They may also see some low cigs
tomorrow AM.

&&

.HYDROLOGY...
Issued at 218 PM MDT Mon Jun 10 2024

Rapid snow melt continues and increased reservoir releases
continue, leading to elevated flows along the Arkansas River
from Leadville to La Junta through at least tomorrow, along
with smaller creeks and streams close to the mountains. While
water levels are generally expected to stay within their banks,
fast flows can still be dangerous. Storms this afternoon and
evening will be capable of producing heavy rainfall, leading to
elevated flooding concerns. Areas most likely to experience
localized flash flooding will be the burn scars, low-lying urban
areas, and areas that received heavy rainfall yesterday, along
with areas near high- flowing streams, creeks, and rivers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION... HODANISH
HYDROLOGY...SIMCOE
Hazardous weather outlook, Jun 10, 10:28 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jun 10 2024

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jun 10 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
today across the mountains, especially across the Continental
Divide region. Over the remainder of the mountains and high
valleys, storms will be isolated to scattered. Over the I-25
corridor, storm coverage is expected to generally be isolated. Te
eastern plains should remain dry.

With plenty of low level moisture in place, and sufficient
instability, any storm that does develop will be capable of
locally heavy rain, gusty winds and small hail. There is a low
chance that one or two storms may become severe. Isolated
flash flooding will be possible, especially along the Continental
Divide region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue for Tuesday, though they begin to
diminish in both coverage and severity. Storms will remain more
confined to the higher terrain by Tuesday, with gusty winds and
lightning the primary concerns. Isolated storms are possible for
Wednesday over the higher terrain as well. Showers and storms are
not expected for Thursday, but near record heat could impact
vulnerable populations who are outdoors on Thursday afternoon.
Chances for showers and thunderstorms return to area on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Jun 10, 3:27 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
427 PM MDT Mon Jun 10 2024

COZ077-081-083-102300-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
427 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT AND
SOUTHERN TELLER COUNTIES THROUGH 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Victor, or 26 miles southwest of Colorado Springs,
moving south at 10 mph.

HAZARD...Heavy rain, wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Fremont and southern Teller Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10525 3863 10511 3848 10514 3852 10532
TIME...MOT...LOC 2226Z 017DEG 10KT 3859 10521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jun 10, 3:30 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Mon Jun 10 2024

COZ072-073-076>078-102300-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
430 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND
NORTHWESTERN CUSTER COUNTIES THROUGH 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 50 miles southwest of Colorado Springs, moving south
at 15 mph.

HAZARD...Heavy rain, wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cotopaxi, Texas Creek, and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 10570 3849 10550 3830 10554 3823 10564
      3825 10578
TIME...MOT...LOC 2230Z 017DEG 19KT 3845 10562

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Jun 10, 3:34 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
434 PM MDT Mon Jun 10 2024

COZ078-079-102300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
434 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUSTER COUNTY THROUGH
500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crestone Peak, or 46 miles west of Pueblo. This
thunderstorm was nearly stationary.

HAZARD...Heavy rain, wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver Cliff and Westcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 10534 3802 10547 3810 10554 3818 10542
TIME...MOT...LOC 2234Z 093DEG 3KT 3810 10545

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Jun 10, 3:39 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
439 PM MDT Mon Jun 10 2024

COZ065-067-069-102315-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
439 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RIO GRANDE AND
SOUTHERN SAGUACHE COUNTIES THROUGH 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Del Norte, or 32 miles northwest of Alamosa, moving southeast at 10
mph.

HAZARD...Heavy rain, wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 10649 3784 10635 3771 10617 3758 10635
TIME...MOT...LOC 2238Z 318DEG 9KT 3773 10637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Jun 10, 3:45 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT Mon Jun 10 2024

COZ076-077-081-083-102315-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
445 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canon City, or 30 miles southwest of Colorado Springs, moving south
at 15 mph.

HAZARD...Heavy rain, wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Royal Gorge, Canon City, and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 10529 3857 10506 3846 10500 3839 10515
      3844 10538
TIME...MOT...LOC 2245Z 006DEG 12KT 3852 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Jun 10, 3:51 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Mon Jun 10 2024

COZ072-077-078-102315-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
451 PM MDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES THROUGH 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Texas Creek, or 52 miles west of Pueblo, moving south
at 15 mph.

HAZARD...Heavy rain, wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 10567 3838 10552 3819 10540 3808 10558
TIME...MOT...LOC 2251Z 340DEG 15KT 3828 10557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw

The radar

The Pueblo radar (KPUX), 92 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Fremont

When
June 10, 4:04 PM MST
Where
Fremont County, 2.14 mi NNW of Canon City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -105.240

A trained spotter reported hail of one inch in diameter.

Hail, Fremont

When
June 10, 4:26 PM MST
Where
Fremont County, 0.54 mi W of Canon City
Measured
1.25 in hail
Reported by
Public
Coordinates
38.450, -105.240

A public source reported hail of 1.25 inches in diameter.

Hail, Fremont

When
June 10, 4:27 PM MST
Where
Fremont County, 0.88 mi NW of Canon City
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -105.240

A public source reported hail of one inch in diameter.

Hail, Fremont

When
June 10, 4:29 PM MST
Where
Fremont County, 0.88 mi SW of Canon City
Measured
1.25 in hail
Reported by
Public
Coordinates
38.440, -105.240

A public source (via mPing) reported hail of 1.25 inches in diameter.

Heavy Rain, Fremont

When
June 10, 4:41 PM MST
Where
Fremont County, 2.14 mi NNW of Canon City
Reported by
Trained Spotter
Coordinates
38.480, -105.240

A trained spotter reported a brief period of heavy rain from and thunderstorm, which measured 1.10 inches of total rainfall in a short duration of time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198112, 1198113, 1198115, 1198117, 1198120.